Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 17, 2002, 6:02 AM CDT for Logan County, Polk County, Scott County, Arkansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 6:02 AM CDT (11:02 UTC)
- Expired
- May 17, 2002, 7:05 AM CDT
- In force
- 63 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Logan County, AR, Polk County, AR, Scott County, AR
The radar
The Western Arkansas radar (KSRX), 46 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:25 AM CDT | Thunderstorm Wind 50 E | Waldron, AR | Thunderstorm winds damaged the roofs of several buildings near Waldron. |
| May 17, 6:30 AM CDT | Thunderstorm Wind 50 E | Mena, AR | Several buildings sustained roof damage in and around Mena. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLZK 171102
SVRLIT
ARC083-113-127-171205-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
601 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN WESTERN ARKANSAS
SCOTT COUNTY IN WESTERN ARKANSAS
POLK COUNTY IN WESTERN ARKANSAS
* UNTIL 705 AM CDT
* AT 600 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF
BOONEVILLE TO 25 MILES WEST OF MENA...MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WALDRON AND MENA AROUND 630 AM CDT
MAGAZINE AROUND 635 AM CDT
PARIS AROUND 640 AM CDT
SUBIACO AND BLUE MOUNTAIN AROUND 645 AM CDT
&&
THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3539 9362 3520 9365 3513 9371 3478 9387
3468 9394 3455 9393 3451 9444 3491 9444
3500 9422 3515 9414 3514 9404 3524 9402
3523 9393 3539 9378
$$
46What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:25 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 17, 4:25 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 425 AM CDT FRI MAY 17 2002 PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT. COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S ARE ON THEIR WAY FROM MISSOURI. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH. COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY CLOUDY AS THE HIGH REMAINS IN CONTROL. STAYED CLOSE TO THE FWC TEMPERATURES. FCSTID = 51 HRO 66 46 66 42 / 70 0 0 0 LIT 76 52 70 47 / 90 20 0 0 HOT 76 52 70 47 / 90 20 0 0 PBF 82 57 72 51 / 70 30 0 0 .LZK... AR...NONE.
In the hours before
Special weather statement, May 17, 2:20 AM CDT, 3 hours 42 minutes before
ARZ003>007-012>016-021>025-030>034-037>039-171200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 220 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH IN NORTHERN AND CENTRAL ARKANSAS UNTIL 7 AM... EARLY THIS MORNING...A COLD FRONT WAS NEARING THE NORTHWEST CORNER OF ARKANSAS. AT THE SAME TIME...A STRONG SYSTEM ALOFT WAS PUSHING THROUGH OKLAHOMA. AS OF 2 AM...THE SYSTEM WAS BEGINNING TO INTERACT WITH THE FRONT...WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS ACROSS EASTERN OKLAHOMA...NORTHWEST ARKANSAS... AND SOUTHERN MISSOURI. WITH THUNDERSTORM COVERAGE INCREASING...A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED ACROSS NORTHERN AND CENTRAL ARKANSAS UNTIL 7 AM. THE WATCH INCLUDES AREAS NORTH OF WALDRON...CONWAY AND AUGUSTA... AND WEST OF NEWPORT AND HARDY. STORMS THAT BECOME SEVERE IN THE WATCH AREA WILL PRODUCE DIME SIZE HAIL OR LARGER...WITH STRONG TO DAMAGING WINDS POSSIBLE. PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THROUGH THE PREDAWN HOURS. BE READY TO FIND A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS OR WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. 46
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:11 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 34 min |
| May 17, 1:36 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 29 min |
| May 17, 5:58 AM CDT | Flash Flood Warning | LZK | Izard, Sharp | 3 hr |
| May 17, 7:01 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Yell | 59 min |
| May 17, 7:45 AM CDT | Severe Thunderstorm Warning | LZK | Garland, Perry | 45 min |
| May 17, 8:02 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 43 min |
| May 17, 8:47 AM CDT | Flash Flood Warning | LZK | Cleburne, White | 2 hr |
| May 17, 9:19 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson, Lonoke | 31 min |
| May 17, 9:37 AM CDT | Severe Thunderstorm Warning | LZK | Prairie, White | 38 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | LZK | Cleveland, Dallas | 43 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.